Self-management is when someone with a condition or disease takes an active role to help manage their own illness. It includes things such as making healthy lifestyle choices and informed decisions about treatment, and actively monitoring and managing symptoms.
These practical tips may help you to better manage your seizures and gain more control of your life.
Many people with epilepsy complain of memory problems to some degree, so to help you remember to take your medications every day, some practical tips are suggested below:
- Try to make it part of your daily routine like taking your medications at meal times.
- Put your medications in a safe, visible place as a reminder.
- Set a watch, phone or alarm clock to remind you.
- Use a chart or calendar and tick when you have taken your medications.
- Consider using a pillbox or ask your pharmacist to pack your medications into a pill pack. These usually have the day and time you are supposed to take the tablets.
- Ask someone to remind you.
Other medications, including over-the-counter medications may interfere with how antiepileptic medications are absorbed, or make you more prone to having seizures. Speak to your doctor before taking any new medications. Check with your doctor before taking any other medications or supplements and always report unwanted side effects or medication reactions to your doctor or pharmacist immediately.
There are also many different brands and generic medications on the market for epilepsy and your pharmacist may offer you one of these as an alternative. Be aware that a generic product may not be exactly the same as the original brand and the non-active ingredients may differ – these include fillers, binders, coating or colouring.
While specific guidelines and tests are conducted to make sure the generic medications are the same, a slight degree of variation is allowed. These slight variations may affect seizure control in some people. Even a minor variation in blood levels of an anti-epileptic medication can lead to a higher risk of seizures – or possibly toxic side-effects for some people taking doses that already border on toxicity. The slightest change can make the difference between a medication not working, a medication working well, or being too strong.
Whether you are changing from brand to generic, generic to brand or generic to generic, this may increase your risk of seizures. So if your medication is working, continue with it – do not switch brands without discussing with your neurologist or prescribing doctor. Generics sometimes have a different name, different packaging, different tablets, and are often slightly cheaper.
Food that can affect medication
Grapefruit and Seville oranges may impact seizure control. There are substances in grapefruit that can interfere with the way the body absorbs and breaks down certain medications, increasing or decreasing levels of the dose in the bloodstream. One of the medications affected is Carbamazepine (Tegretol).
To minimise the risk of adverse effects caused by grapefruit:
- DO NOT drink grapefruit juice or eat grapefruit in any form if taking Carbamazepine (Tegretol, Tegretol CR or Teril) until you have talked with your doctor or pharmacist.
- Avoid taking any medication with grapefruit juice until you discuss with your doctor or pharmacist.
- If the juice is drunk over several days the effects are long-lasting, so simply separating the dose of medication and the ingestion of grapefruit juice does not prevent the interaction.
- Read the labels on foods and natural health products to make sure they do not contain grapefruit or Seville oranges.
When you are sick
Sickness such as vomiting and diarrhoea (which may also be side effects of antiepileptic medication) can reduce how much of your medication is absorbed so may trigger seizures. Also imbalances in your body’s fluid and electrolytes can occur due to dehydration increase the chance of seizures.
Other substances that can affect seizures
Caffeine is a stimulant found in coffee, tea, chocolate, many soft drinks, high energy drinks, some supplements and medications, including some diet pills, antihistamines and decongestants. Caffeine may interfere with antiepileptic medications, and affect sleep patterns.
Excessive amounts of caffeine can cause an increase in seizures in some people
Guarana is a natural caffeine source and a stimulant. It is a common ingredient in high energy drinks and herbal ‘weight loss’ teas and can combine with adrenaline to produce an even stronger stimulant effect.
Any substance that is considered a stimulant should be avoided or taken with care and moderation, as they are more likely to increase the risk of seizures.
It’s hard to know exactly how much caffeine is a problem, as its effects on the body vary from person to person. The rough guideline for the average person is to drink (or eat) less than 600 mg per day – around four cups of strong coffee, or five or six cups of tea. This would probably be less for someone with epilepsy. So limit your intake to two or three drinks at most.
Avoid large amounts of caffeine or switch to decaffeinated drinks.
Lifestyle and seizure triggers
Triggers are events or circumstances that make people with epilepsy more likely to have a seizure.
Identifying your seizure triggers and trying to avoid them will help with gaining better control of your seizures. Avoiding seizure triggers can be difficult sometimes, so it is important to weigh up the risks and look at overall quality of life.
Common seizure triggers are;
- Missed medications,
- Fatigue or physical exhaustion,
- Sleep deprivation and
Examples of some more individual and less common triggers include:
- Hormonal fluctuations in females
- Flashing lights or changes in geometrical patterns (photosensitive epilepsy)
- Illness or fever, colds or infections
- Extreme heat or cold, or sudden change in atmospheric temperature
- Low blood sugar and poor nutrition
- Change in sleep states (many people with epilepsy have only ever had seizures whilst asleep)
- Drug toxicity (too much antiepileptic medication or other medication)
- Medication interactions
- Emotional stress or anxiety
- Boredom or over-excitement
- Dehydration and over-hydration
- Sudden shock or extreme pain
- Sudden loud noise
- Read more about self management and lifestyle such as sleep, drugs and alcohol, stress and more click here